Nebraska, 2002

Hail in Nebraska, August 28, 2002

August 28, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 28, 2:25 AM CST, 11 hours 5 minutes earlier.

Area forecast discussion, Aug 28, 2:25 AM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 AM CDT WED AUG 28 2002

AT 06Z SFC RIDGE EXTENDED FROM GREAT LAKES REGION INTO ERN NEBRASKA
WITH WEAK TROF OVER THE WESTERN DAKOTAS. COUPLE OF OUTFLOW BOUNDRIES
SHOW UP ON SFC MAP WITH ONGOING CONVECTION. ONE FROM THE WESTERN
PANHANDLE OF NEBRASKA INTO NORTH CENTRAL COLORADO AND ANOTHER OVER
NORTH CENTRAL KANSAS. UPPER LOW REMAINS ANCHORED OVER SWRN ID IN TROF
OVER THE WESTERN U.S. WITH RIDGING INTO THE CENTRAL PLAINS.  CONVECTION
HAS BEEN OCCURRING ON PERIPHERY OF THE UPPER RIDGE THIS MORNING.

LITTLE CHANGE TO THIS PATTERN INDICATED BY MODELS THROUGH THURSDAY
WITH H85 MOISTURE AXIS IN PLACE OVER THE WESTERN HIGH PLAINS ALONG
WITH STEEPER MID LEVEL LAPSE RATES AND STRONGER H85 FLOW.  SPOTTY
AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE ACROSS THE CWFA DURING
THE PERIOD BUT MAIN CONVECTION EXPECTED TO FIRE OVER THE WESTERN
HIGH PLAINS.  QUESTION THEN BECOMES HOW FAR EAST SYSTEMS MAY TRACK
DURING THE OVERNIGHT PERIOD.

WILL CONTINUE WITH PERSISTENCE FORECAST THROUGH THE SHORT TERM BASED
ON LIMITED CHANGE TO PATTERN.

IN THE EXTENDED...AVN AND ECMWF INDICATE UPPER RIDGE FLATTENS EARLY
IN THE PERIOD AS A PIECE OF THE WESTERN WAVE BEGINS TO MOVE INTO THE
NORTHERN PLAINS FRIDAY WITH SECOND AND MORE AMPLIFIED TROF COMING
ACROSS OVER THE WEEKEND. THE SECOND WAVE PUSHES A COLD FRONT INTO
THE REGION SUNDAY INTO MONDAY WITH SOUTHWARD EXTENT OF FRONT IN
QUESTION AT THIS TIME.  WITH FASTER FLOW DEVELOPING DURING THE PERIOD
TIMING OF EVENTS BECOME A PROBLEM.  HAVE INTRODUCED SOME CHANCE POPS
FOR NRN PARTS OF THE CWFA FOR SUNDAY AND SUNDAY NIGHT WITH EXPECTED
ARRIVAL OF SURFACE FRONT BUT OTHERWISE LITTLE ELSE CHANGED AT THIS
TIME DUE TO UNCERTAINTY OF MODEL TIMING.

.OMA...NONE.
FOBERT

In the hours before

Special weather statement, Aug 28, 11:00 AM CST, 2 hours 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-282300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1200 PM CDT WED AUG 28 2002

STORM SPOTTER ACTIVATION IS NOT EXPECTED ACROSS EASTERN NEBRASKA
OR SOUTHWEST IOWA THIS AFTERNOON OR TONIGHT.

A CLUSTER OF THUNDERSTORMS OVER CENTRAL NEBRASKA HAS PRODUCED AN
OUTFLOW BOUNDARY THAT WILL MOVE ACROSS EASTERN NEBRASKA THIS
AFTERNOON.  UNSTABLE AIR WILL AGAIN BE IN PLACE BY LATE
AFTERNOON...SO A FEW THUNDERSTORMS MAY DEVELOP ALONG THE OUTFLOW
BOUNDARY...MAINLY OVER EAST CENTRAL AND NORTHEAST NEBRASKA.
HOWEVER THERE IS VERY LITTLE WIND SHEAR...SO THE STORMS SHOULD BE
SHORT-LIVED AND MAINLY JUST CONTAIN BRIEF PERIODS OF HEAVY RAIN.

THERE WILL BE A CONTINUED CHANCE FOR STORMS INTO THE
WEEKEND...BUT ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY AT
THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

DDN

The radar

The Omaha radar (KOAX), 64 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cuming

When
August 28, 1:30 PM CST
Where
Cuming County, West Pt
Measured
1.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
41.833, -96.717

The hail was accompanied by a little over an inch of rain in 30 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315284.